Texas, 2022

High Wind in Texas, March 29 to 30, 2022

March 29 to 30, 2022 · NWS LUB · 13 events in 13 counties and zones

The approach and passage of a large and intense storm system brought another round of wind and dust to the South Plains and Rolling Plains on the 29th. The winds increased beginning early in the afternoon as the system ejected from the central and southern Rockies into the High Plains.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

The approach and passage of a large and intense storm system brought another round of wind and dust to the South Plains and Rolling Plains on the 29th. The winds increased beginning early in the afternoon as the system ejected from the central and southern Rockies into the High Plains. Southwesterly to westerly winds gusting to 55 mph and higher spread eastward over much of the Caprock during the afternoon and evening hours. The strongest winds, in excess of 65 mph, affected the western South Plains into the south-central Texas Panhandle, generally peaking between 1300 CST and 1800 CST. Copious amounts of blowing dust were lifted by the winds and spread northeastward across the region. On the back side of the system on the morning of the 30th, virga showers generated one additional high wind report at Childress.

Wind gusts below were reported by the Texas Tech University West Texas mesonet:

69 mph at Morton (Cochran County),|68 mph at Tulia (Swisher County),|65 mph at Olton (Lamb County),|65 mph at Levelland (Hockley County),|63 mph at Silverton (Briscoe County),|63 mph at Anton (Hockley County),|61 mph at Childress Municipal Airport (Childress County),|60 mph at Lubbock Preston Smith International Airport ASOS (Lubbock County),|59 mph at Amherst (Lamb County),|59 mph at Plainview (Hale County),|58 mph at Abernathy (Hale County), and|58 mph at Dimmitt (Castro County).

Maximum sustained winds below are from the Texas Tech University West Texas mesonet:

48 mph at Lesley (Hall County),|43 mph at Turkey (Hall County),|42 mph at South Plains (Floyd County),|42 mph at Plains (Yoakum County),|42 mph at Denver City (Yoakum County), and|42 mph at Friona (Parmer County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 29, 5:38 AM CST, 5 hours 47 minutes earlier.

Area forecast discussion, Mar 29, 5:38 AM CST, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
638 AM CDT Tue Mar 29 2022

.AVIATION...
LLWS will come to an end shortly after sunrise this morning as
stronger winds begin to mix to the surface. Southwest winds will
quickly become gusty with sustained winds of 25-35 kts by late
this morning with stronger wind gusts this afternoon. These strong
winds will lead to blowing dust at KLBB and KPVW reducing the
visibility below VFR conditions for much of the afternoon. During
the strongest wind gusts these visibilities will drop into IFR
criteria especially at KLBB. The strongest wind gusts will come to
an end shortly after sunset however winds will remain breezy
through the night. Early tomorrow morning a cold front will drop
south through the area leading to a northerly wind shift but
continued breezy winds.

&&

.PREV DISCUSSION... /issued 426 AM CDT Tue Mar 29 2022/

SHORT TERM...
Water vapor imagery this morning shows an upper-level low located
over the southern Great Basin. This low will open up as it moves
across the Desert Southwest today ending up across the southern
Rockies tonight. Strong upper-level wind fields have begun to
overspread the forecast area this morning and are expected to peak
late this afternoon and evening as a 90kt 500 mb jet streak moves
across the region. The TTU SODAR at Reese Center is also indicating
that a 45 kt LLJ has developed early this morning and with the
approaching system this jet won't dissipate much through day.
Additionally, a surface low will continue to deepen through the day
across western Kansas which will lead to increased sustained west-
southwesterly winds. Model guidance continues to indicate that our
early morning high cloud cover should dissipate late this morning
with skies remaining mostly clear for the western half of the
forecast area through the early afternoon. This full insolation will
allow us to effectively mix up to 600 mb allowing for very strong
surface wind gusts up to 70 mph to reach the surface for locations
on the Caprock. Due to this potential we have upgraded the High Wind
Watch to a High Wind Warning for most of the South Plains and far
southern Texas Panhandle. The greatest potential to see these
damaging wind gusts will be this afternoon and early evening as the
core of the stronger winds aloft move over the forecast area. The
next slug of moisture ahead of the upper-level system should arrive
over the forecast area late this afternoon and early evening leading
to increasing cloud cover once again which should dampen the High
Wind gust potential. However, with the increasing moisture at mid-
levels and cooling of temperatures aloft there is some signal that
elevated showers may develop across the eastern South Plains and
shift eastward. Closer to the surface, temperatures today will be
5-10 degrees cooler than yesterday.

With very dry sub- cloud air remaining in place tonight this
could lead to a few microbursts with the potential to see wind
gusts to 70 mph possible (a virga shower early this morning near
Hart had a 69 mph gust recorded at the Hart West Texas Mesonet
Site and the overall environment won't change much tonight). Winds
will slowly dissipate late tonight but remain breezy for much of
the night. Fire weather details can be found in the fire weather
discussion below.

As the stronger lift associated with the approaching trough
overspreads the area tonight a few thunderstorms should develop
along and east of the dryline which should be located across the
eastern Rolling Plains. With MUCAPE values increasing to around
750 J/Kg to the east of the boundary along with strong deep layer
shear these thunderstorms may become strong to severe. With strong
winds aloft if thunderstorms can become established there would
be the potential for a few strong wind gusts to be brought to the
surface before these storms quickly move east of the forecast
area. Latest high resolution guidance indicates that Stonewall and
southeastern King Counties will have the highest chances of
seeing any precipitation with the rest of the forecast area
remaining dry this evening. A cold front will move across the
region beginning early tomorrow morning and just behind this front
there should be a few light showers that mainly impact the far
southern Texas Panhandle and northern South Plains. /WCI

LONG TERM...
As the potent system bringing the strong wind, dust and other
hazards associated with it today, begins to exit east tonight, we
will not yet be finished with the broader synoptic upper level
trough responsible for it. A strong secondary upper level closed
low will rotate south and east from the Northern Plains through
the Central Plains tomorrow and Thursday. Once the secondary
trough exits the region, a lower amplitude and progressive
longwave pattern will take hold for the remainder of the week and
weekend bringing chances for some light rain early Thursday and
Friday and again for the beginning of next week.

Before hoping for some much needed rainfall though, strong N-NW
surface winds in the wake of todays trough may necessitate a Wind
Advisory across the southern Texas Panhandle, northern South Plains
and Rolling Plains from sunrise Wednesday until around noon, when
the surface pressure gradient begins to ease and surface ridging
settles in over the Rolling Plains.

As the secondary upper trough axis approaches Wednesday
afternoon/evening, surface pressure falls over SE New Mexico and the
Permian Basin will produce chances for light rain in an area of
deformation over our CWA into the late evening hours of Wednesday
and early overnight hours Thursday morning. Shortwave ridging on
Thursday will produce light surface winds and slightly cooler than
normal temperatures for a pleasant Spring day across our area. There
is a limited amount of instability with the progressive upper trough
on Friday that will brush our northern zones with rainfall chances
and isolated thunderstorms Friday afternoon/evening, especially
across the northern Rolling Plains. Low amplitude ridging to zonal
flow will take us through the weekend with warmer than normal
temperatures expected Sunday along with breezy S/SW surface winds

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM this morning to 11 PM CDT this
evening for TXZ021>044.

High Wind Warning from 11 AM this morning to 9 PM CDT this
evening for TXZ021>031-033>036-039-040.

&&

58/58/55
Hazardous weather outlook, Mar 29, 10:24 AM CST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1124 AM CDT Tue Mar 29 2022

TXZ021>044-301630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1124 AM CDT Tue Mar 29 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Critical to extremely critical fire danger will affect the entire
region this afternoon and evening and a Red Flag Warning is in
effect for the entire area from until 11 PM. A High Wind Warning is
also in effect until 9 PM for most areas on the Caprock and the
southern Texas Panhandle, while a Wind Advisory is in effect until 9
PM for the southeast South Plains and western and central Rolling
Plains. Winds from 30 to 45 mph are expected, with local gusts to 70
mph possible. Blowing dust will result in substantial reductions in
visibility on this afternoon and evening, especially for areas on the
Caprock.

A few strong to severe thunderstorms will be possible across the far
eastern Rolling Plains this evening, with large hail and damaging
wind gusts the primary concerns before storms quickly exit the area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Sustained post-frontal winds may exceed 30 mph over portions of the
area Wednesday morning. Otherwise, the probability for widespread
hazardous weather is low Wednesday afternoon through next weekend.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed across the eastern Rolling
Plains this evening.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 high wind. Local standard time, as filed.

High Wind, Hockley

When
March 29, 11:25 AM CST to 6:02 PM CST
Where
Hockley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Hall

When
March 29, 12:56 PM CST to 6:36 PM CST
Where
Hall forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Cochran

When
March 29, 1:07 PM CST to 5:30 PM CST
Where
Cochran forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

High Wind, Swisher

When
March 29, 1:11 PM CST to 3:13 PM CST
Where
Swisher forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Floyd

When
March 29, 1:39 PM CST to 5:56 PM CST
Where
Floyd forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

High Wind, Lamb

When
March 29, 2:19 PM CST to 5:27 PM CST
Where
Lamb forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
March 29, 2:19 PM CST to 3:00 PM CST
Where
Briscoe forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Yoakum

When
March 29, 2:31 PM CST to 6:45 PM CST
Where
Yoakum forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

High Wind, Parmer

When
March 29, 3:23 PM CST to 5:12 PM CST
Where
Parmer forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Hale

When
March 29, 3:32 PM CST to 3:58 PM CST
Where
Hale forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Castro

When
March 29, 4:35 PM CST
Where
Castro forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
March 29, 6:01 PM CST
Where
Lubbock forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Childress

When
March 30, 8:53 AM CST
Where
Childress forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005909, 1005921, 1005910, 1005911, 1005920, 1005913, 1005916, 1005919, 1005918, 1005912, 1005917, 1005914, 1005922.